Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 101, NWS State College, PA

July 1, 2022Lancaster County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 1, 2022, 2:57 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2022, 2:57 PM EDT (18:57 UTC)
Expired
Jul 1, 2022, 3:45 PM EDT
In force
48 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lancaster County, PA, York County, PA

The radar

The Dover AFB radar (KDOX), 127 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:02 PM EDTTSTM WND DMG1 Sse Stewartstown, PATREES DOWN ON WIRES ACROSS BARRENS ROAD.
Jul 1, 3:10 PM EDTTSTM WND DMGQuarryville, PATREES DOWN ON WIRES ALONG ROUTE 472.
Jul 1, 3:40 PM EDTTSTM WND DMG1 Wnw Wakefield, PATREES DOWN ON WIRES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2022-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 447 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2022-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
447 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

607 
WUUS51 KCTP 011857
SVRCTP
PAC071-133-011945-
/O.NEW.KCTP.SV.W.0101.220701T1857Z-220701T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
257 PM EDT Fri Jul 1 2022

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lancaster County in south central Pennsylvania...
  Southeastern York County in south central Pennsylvania...

* Until 345 PM EDT.

* At 257 PM EDT, a severe thunderstorm was located over Stewartstown,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Stewartstown and Cross Roads around 300 PM EDT.
  Delta, Sunnyburn and Holtwood around 320 PM EDT.
  Wakefield and Quarryville around 340 PM EDT.

Other locations impacted by this severe thunderstorm include Fawn
Grove, Buck, Peach Bottom, Little Britain and Airville.

This includes Interstate 83 from mile markers 0 to 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3978 7672 3993 7608 3979 7604 3978 7606
      3976 7607 3976 7608 3973 7610 3974 7611
      3972 7614 3972 7670
TIME...MOT...LOC 1857Z 257DEG 31KT 3971 7661 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Jurewicz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:21 PM EDT, 36 minutes earlier.

Area forecast discussion, Jul 1, 2:21 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service State College PA
221 PM EDT Fri Jul 1 2022

.SYNOPSIS...
Heat and humidity will peak to end the workweek and begin the
month of July. Expect a few bouts of showers and thunderstorms
this afternoon, tonight and Saturday (across primarily the
southeast half of the state) as a cold front slowly drifts
southeast through the Commonwealth. Dry conditions and
comfortable humidity will return for later Saturday afternoon
and remain with us right through the 4th of July. More showers
and storms will return to the region by Tuesday.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
1110AM/1510Z: Isolated to scattered convection ongoing from the
Laurel Highlands/south central Alleghenies toward the mid Susq
Valley late this morning. Storms holding below severe limits so
far with ltg and brief downpours. Additional storm clusters
tracking east from far SW PA/PBZ CWA should reach the Laurels
by early afternoon with more storms expected to develop
coincident with afternoon heating/instability. SPC 13Z SWO
update expanded the MRGL risk to include the western 3/4 of the
CWA and they will likely add the rest of the CWA with their
next update at 1630Z. Hot/humid conditions will support robust
MLCAPEs 1500-2500 J/kg with effective bulk shear increasing to
25-35kts. This environment should be supportive of locally
strong/damaging wind threat and some hail.

Previous Discussion Issued: 527 AM EDT Fri Jul 1 2022

Areas of cirrus were noted spreading east across the northwest
half of the state early this morning. Otherwise clear skies and
comfortable temperatures in the upper 50s to low 60s were noted
across the northern half of the state, while readings between 65
and 70 degrees were found across the south.

Our extended spell of nice summer weather with minimal clouds
and comfortable humidity will transition quickly to noticeably
higher humidity today as a surge of much higher PWAT air between
1.5 and 2 inches surges NE from the Ohio Valley and Central
Appalachians. Coinciding with this moisture advection will be
increasing llvl convergence and enhanced meso-b scale uvvel with
the approach of the thermally direct right entrance region of a
95KT upper jet, stretched from the Upper Midwest to Southern
Ontario Canada.

High-resolution guidance indicates the potential for some
showers and storms to develop along the Laurel Highlands around
midday (15-16Z) and push east-northeast during the afternoon.
The combination of diurnal heating and moisture advection
should fuel isolated to scattered storms with pockets of SBCAPE
around 2000 j/kg.

Hodographs favor multicell clusters of TSRA today with fairly
weak and unidirectional shear at low levels and moderately
strong veering SW-WSW flow flow aloft. Given areas of PWAT
values in the 1.5-2 inch range, and locations seeing a few TSRA
could stick out on the Dual Pol storm total rain imagery with
over an inch of rain.

Afternoon max temps today will be 3-5F higher than Thursday.
More noticeable will be the rise in dewpoints by 7-12F DOD from
yesterday with it becoming quite sticky over the southern half
of PA where TDs will be in the upper 60s to around 70F.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Late today and early tonight, a cold front over the Upper
Midwest and Northern Glakes will drift gradually SE across Lake
Erie and enhance the Lake Breeze that should be located within
10-15 NM south of the I-90 corridor.

The second round of convection concentrated across the NW half
of the CWA will be supported by falling heights and moderately
strong deep layer shear (>= 30kts). This may lead to a few
stronger storms and SPC has maintained a Marginal outlook for
severe weather across northwest PA where isolated damaging wind
gusts and some hail up to to penny size are possible.

An upper level shortwave will cross the region overnight
tonight helping to push the aforementioned slow-moving cold
front farther southeast into the Central Mtns.

A good amount of cloud cover in the deep layer warm advection
pattern ahead of the Cfront and PWATs surging to +1SD, will
should support an increasing probability for showers and
possible t-storms.

Rainfall totals across the area through Saturday morning will
be highest in northwest PA, with basin averages of a quarter to
half and inch likely. Farther south and east, many places will
likely stay dry tonight, however a passing shower or
thunderstorm could bring a quick 0.10-0.25 inch of rain.

Showers along the slow moving cold front should diminish for a
few to several hour period Saturday morning in wake of exiting
shortwave.

Afterward, diurnal heating will lead to the regeneration of
deeper convection Saturday afternoon along and south of the
front that should be located over the SE half of the forecast
area.

This area will be on the southern edge of stronger mid-level
flow/deep layer shear, yielding the chance of organized severe
convection. SPC has maintained its D2 MRGL/SLGT risk SWO
covering the southeast 1/2 of of CPA.

Some brief heavy downpours are also possible coincident with
WPC MRGL ERO covering roughly the SPC SLGT area. Rainfall
totals of up to three quarters of an inch are possible in
southeast PA with a tight gradient farther north and west
along/behind the cold front.

Convection shifts to the southeast Saturday night and out of
CPA as the frontal zone pushes to the south of the MD line. The
latest trends in model guidance continue to favor the cold
front sagging southward more quickly, which would favor
prevailing dry conditions for most fireworks displays on
Saturday night. Cooler/less humid air will return to north
central PA overnight with minTs back down into the mid- upper
50s by Sunday morning.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Strong ridging to the west through the extended, will generally
keep region in a northwest flow through much of the extended
period. This will keep temperatures on the warm, but not hot
side, with both high and low temperatures running a few degrees
above average. This pattern should keep the deep moisture out of
the area, making for more comfortable conditions. Will have to
watch for convective systems in the NW flow through the period.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Weak high pressure will keep dry weather across the region with
VFR conditions into Friday morning.

A cold front will still be well to the northwest on Friday, so
any showers and storms would develop within a prefrontal trough
or along terrain features Friday afternoon and evening.
Additional storms will develop closer to the cold front Friday
night into Saturday. We do carry VCSH at many of the TAF sites
starting late Fri.

Outlook...

Fri night-Sat...More numerous showers and storms expected with
mainly MVFR reductions.

Sun...Improvement north, with lingering showers possible south.

Mon-Tue...Mainly VFR except for restrictions possible in
isolated afternoon and evening convection.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Banghoff
NEAR TERM...Lambert/Steinbugl/Banghoff
SHORT TERM...Lambert/Banghoff
LONG TERM...Jurewicz/Ross
AVIATION...Martin/Colbert
Hazardous weather outlook, Jul 1, 12:30 PM EDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1230 PM EDT Fri Jul 1 2022

PAZ004>006-010>012-017-018-024-033-037-041-021630-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-
1230 PM EDT Fri Jul 1 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

A few strong thunderstorms may produce isolated damaging wind
gusts and possibly some hail this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056>059-063>066-021630-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
1230 PM EDT Fri Jul 1 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

A few strong to marginally severe thunderstorms may produce isolated
damaging wind gusts and possibly some hail this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered severe thunderstorms capable of producing damaging winds,
marginally severe hail, and heavy downpours are possible Saturday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ019-025>028-034-035-042-045-046-049>053-021630-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
1230 PM EDT Fri Jul 1 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

A few strong to marginally severe thunderstorms may produce isolated
damaging wind gusts and possibly some hail this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated strong to severe thunderstorms capable of producing
damaging winds and marginally severe hail are possible Saturday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Local storm report, Jul 1, 2:37 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
237 PM EDT FRI JUL 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     1 NE SINKING VALLEY     40.58N 78.26W
07/01/2022                   BLAIR              PA   911 CALL CENTER

            TREES DOWN IN TYRONE TWP.

&&
Local storm report, Jul 1, 2:42 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
242 PM EDT FRI JUL 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TSTM WND DMG     2 WNW FRANKLINVILLE     40.65N 78.08W
07/01/2022                   HUNTINGDON         PA   911 CALL CENTER

            TREES AND WIRES DOWN IN FRANKLIN TWP NEAR
            WARRIORS MARK.

&&
Local storm report, Jul 1, 2:45 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
245 PM EDT FRI JUL 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             2 SW PINE GROVE MILLS   40.72N 77.89W
07/01/2022  E0.88 INCH       CENTRE             PA   TRAINED SPOTTER

            CENTRE/HUNTINGDON LINE ON 26.

&&
Special weather statement, Jul 1, 2:47 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service State College PA
247 PM EDT Fri Jul 1 2022

PAZ059-011915-
Lebanon PA-
247 PM EDT Fri Jul 1 2022

...A STRONG THUNDERSTORM WILL IMPACT LEBANON COUNTY THROUGH 315 PM
EDT...

At 247 PM EDT, Doppler radar was tracking a strong thunderstorm over
Annville, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

This strong thunderstorm will be near...
  Pleasant Hill around 250 PM EDT.
  Lebanon, Cornwall and Sand Hill around 255 PM EDT.
  Avon around 300 PM EDT.
  Myerstown and Schaefferstown around 305 PM EDT.
  Richland and Kleinfeltersville around 310 PM EDT.
  Newmanstown around 315 PM EDT.

Other locations impacted by this storm include Avon Heights, Ono and
Jonestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4028 7623 4024 7656 4041 7663 4048 7641
      4037 7625 4036 7623 4036 7620 4032 7615
TIME...MOT...LOC 1847Z 253DEG 29KT 4035 7651

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Jurewicz
Local storm report, Jul 1, 2:49 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
249 PM EDT FRI JUL 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     2 NW FRANKLINVILLE      40.66N 78.08W
07/01/2022                   HUNTINGDON         PA   TRAINED SPOTTER

            TREE DAMAGE INTERSECTION OF PA-45 AND PA-350
            VIA SOCIAL MEDIA.

&&
Special weather statement, Jul 1, 2:52 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service State College PA
252 PM EDT Fri Jul 1 2022

PAZ066-011915-
Lancaster PA-
252 PM EDT Fri Jul 1 2022

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LANCASTER COUNTY THROUGH
315 PM EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Millersville, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

This strong thunderstorm will be near...
  Lancaster around 255 PM EDT.
  Willow Street around 300 PM EDT.
  Smithville around 305 PM EDT.
  Strasburg, Paradise and Bareville around 315 PM EDT.

Other locations impacted by this storm include Smoketown, Christiana,
White Horse, Refton and Intercourse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3993 7600 3991 7600 3989 7599 3990 7638
      3991 7639 3993 7644 4008 7646 4016 7601
      3997 7598 3995 7599 3993 7598
TIME...MOT...LOC 1852Z 263DEG 22KT 4000 7636

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Jurewicz

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 11:53 AM EDTSpecial Weather StatementCTPBedford22 min
Jul 1, 12:45 PM EDTSpecial Weather StatementCTPBlair30 min
Jul 1, 1:03 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Huntingdon42 min
Jul 1, 1:26 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon34 min
Jul 1, 1:36 PM EDTSpecial Weather StatementCTPLancaster24 min
Jul 1, 1:53 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Mifflin52 min
Jul 1, 2:07 PM EDTSevere Thunderstorm WarningCTPLancaster23 min
Jul 1, 2:26 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Mifflin, Union49 min
Jul 1, 2:29 PM EDTSpecial Weather StatementCTPFranklin46 min
Jul 1, 2:42 PM EDTSevere Thunderstorm WarningCTPAdams, York48 min
Jul 1, 2:47 PM EDTSpecial Weather StatementCTPLebanon28 min
Jul 1, 2:52 PM EDTSpecial Weather StatementCTPLancaster23 min
Jul 1, 3:10 PM EDTSpecial Weather StatementCTPLycoming35 min
Jul 1, 3:14 PM EDTSpecial Weather StatementCTPLancaster31 min
Jul 1, 3:46 PM EDTSpecial Weather StatementCTPSchuylkill14 min
Jul 1, 4:12 PM EDTSpecial Weather StatementCTPLebanon18 min
Jul 1, 4:26 PM EDTSevere Thunderstorm WarningCTPSchuylkill53 min
Jul 1, 5:08 PM EDTSpecial Weather StatementCTPBedford37 min
Jul 1, 5:37 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton38 min
Jul 1, 6:11 PM EDTSpecial Weather StatementCTPFranklin34 min
Jul 1, 7:18 PM EDTSpecial Weather StatementCTPHuntingdon12 min
Jul 1, 7:29 PM EDTSpecial Weather StatementCTPMifflin16 min
Jul 1, 7:54 PM EDTSpecial Weather StatementCTPTioga36 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.